Advice Please re Crohns

by smaga

I have not yet been diagnosed with Crohns disease but i am tho under investigation i have had bloods tests done and they show inflammation is raised i have been having day's where i am constipated then i have crippling pain and diarrhoea i constantly have pain in my lower tummy and when i get the bad bouts it gets really bad. I am waiting on a sigmoidoscopy to see what is going on. Two different doctors have said i am really tender over the sigmoid and i was advised today if my pain got worse i was to go straight to hospital. I stared on normal co codamol 10/500mgs then over time my pain has got worse and was put on co codamol 30/500mgs and today i have been put on tramadol. doc thinks it is either crones or colitis please any advice will be help full.


thank you

Comments for Advice Please re Crohns

Click here to add your own comments

Advice re Crohn's NEW
by: Annette Young

Hello there,

Thank you for your post.

I really hope that you are in a better place health-wise now. I would be very interested to know whether your diagnosis came back as Crohn's disease. It did sound like Crohn’s but there are many conditions that have similar symptoms and this is another reason why it can take so long to obtain an accurate diagnosis.

Crohn's disease can be incredibly painful and it can have a debilitating effect on your life, many people suffer with bouts of diarrhoea and constipation, they struggle to eat well due to the intestinal sores and as a result many Crohn's sufferers are deficient of vitamins and minerals including iron deficiency.

All drugs have side effects unfortunately, however if it is Crohn's disease you will need to be put on medication which should help manage the condition, although it cannot cure as you may be aware. If you are reacting to the painkillers by way of constipation and diarrhoea, this would certainly explain the increase in pain.

I absolutely agree that changing your diet may be a better way of coping than to exist on a high level of painkillers and while food does not cause Crohn's disease, it plays a huge part in your being able to live a normal life or not.

Taking high levels of painkillers can be absolutely lethal but I do understand why. The last thing that you might want to do is to even eat if you are still in a lot of pain but nutrition is so important and I would suggest that you opt for the simplest of foods.

Avoid processed foods like the plague, choose natural and easy to digest foods. You need your proteins so chicken or fish and turkey can be cooked so that it is soft and easy to break down but you can also eat your vegetables and puree them if necessary. Try to live a simple life and to look forward to times when the Crohn’s is under control.

I hope that helps?

Please do let us know how you are.

Best wishes,
Annette Young

Advice Please re Crohns NEW
by: Lydia D.


Opiate pain killers cause constipation and this may explain the increase in pain.

When you have constipation and the gut is not working properly, then overflow diarrhoea frequently occurs. This is where fluid pushes past the impacted faeces and one ends up with constipation and diarrhoea at the same time. http://en.wikipedia.org/wiki/Fecal_impaction

You would be better off changing your diet. I refer you to my responses regarding diet to the thread "What happens after you take medication for Crohn's Disease?" - in addition, to cutting down on the pain killers or use a combination of maximum dose Paracetamol (aka Acetaminophen) and minimal dose codeine.

Please speak to your doctors here because Paracetamol is lethal to the liver at doses of over 1 g every 8 hours and will result in death if you take more than the maximum allowed dose. Cocodamol contains Paracetamol. http://www.drugs.com/uk/co-codamol-tablets-8-500mg-pom-404.html

Whatever you do, you will not be pain free until they have got whatever you have diagnosed and given you suitable therapy. However, a change in diet and reducing the opiates will help reduce faecal impaction.

In a nutshell, mash everything and don't eat any seeds, nuts, skins, high fibre foods, colas and sodas, fatty foods, artificial additives and preservatives, etc., (see thread).

I hope that the diagnosis is not Crohn's. As the doctors have said to you, please go to the hospital if the pain gets worse.

You should also be checking every day for fever - keep a temperature chart. What they haven't told you is that massive inflammation and/or faecal impaction can potentially lead to perforation of the intestine. This can lead to peritonitis, sepsis and maybe even death. At the first sign of fever you should ensure that you are not alone and admit yourself into hospital if it hits 39-40oC. Keep an eye on your skin also to for red/purple rashes, etc. (one sign of possible sepsis) http://en.wikipedia.org/wiki/Fever

Here's hoping that it is something else.

Crohns is a pain... NEW
by: Peter Bray

My daughter has had crohns for 24 years, she now has a looped, temporary ileostomy. I have written 10 columns for our local paper which I call my "War on Crohns." I am not a doctor, but I am a researching parent. I can send you a free copy of "War on Crohns." Send me your e-mail address to PeterBray@AOL.com

Become your own researcher to find out all you can. Ask questions, get the best medical help you can afford and never stop asking questions.

Peter Bray, Benicia, CA

P.s. NEW
by: Kit

Re the Tramadol that you have been prescribed and are taking.
Tramadol is a narcotic-like pain reliever and may be habit-forming.
To check this drug out, along with it's possible side effects, go to www.drugs.com

Don't take ANY drug that contains CODEINE NEW
by: Kit

Any pain killer containing Codeine, such as Codomol, will slow your gut down. If you have ulceration or inflammation presently in your bowel, the pain of passing harder matter and more slowly, will increase.
Tramadol will help ease the pain, but will not fix the problem that is causing it! Valium is also used in this case, to lessen the spasms of the bowel.
But ask yourself, do you REALLY want to keep using synthetic drugs to just solve the symptoms?
Or, more importantly, do you want to work out the cause?
Whilst you are taking your pain medication, drink more water, at least 2 litres a day.
Be more aware of what you put in your mouth, i.e. concentrate on more fresh food for internal well being, oats, such as porridge or oatmeal in cereal for roughage and kindness to the bowel lining. Avoid fried foods, alcohol, sugar, heavy meats. Use psyllium husks in capsules to soften your stools, which will prevent more aggravation to the already inflammed area of the bowel.
2 to four capsules of psyllium husks morning and night, and importantly, followed by a good drink of water!
But for me, the most important thing you should be doing, is observing your mind.
So here's the most important thing you should avoid.
AVOID THINKING NEGATIVELY! AVOID NEGATIVE PEOPLE! IF YOU FEEL ANGER, IRRITATION, FRUSTRATION ETC., STOP IT!!! :) ACCEPT THAT WHATEVER IS GOING ON........IS GOING ON! AND THEN, WITH A CLEAR MIND, ACT!
It's just that simple.
Go and read a book that will keep you in a positive mind set, something like 'A New Earth' by Eckhart Tolle, or 'Be Here Now' by Ram Dass, or anything by Wayne Dyer!
The important thing is, that you don't concentrate on feeling bad, let those moments come and pass. They will pass.
Concentrate on the spaces in between. Look for things to make you smile. Be with people that want to laugh. Give :) The last one 'gives' you the most :)
Two choices in life, to feel good or to feel bad.
Now choose!
All the best for your journey. It will take you where you need to be :)
I'd send you what you're looking for, but you already have it within you. You've just got to stop looking 'without' :)
Peace and love. Be it, give it, you are it :)
Kit
A


Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Ask A Question About Crohn's Disease.